Anyone else developed osteoporosis as a result of long term steroid use?

Hi All,

I was diagnosed with SLE and APS in 1999 and have been taking Prednisolone along with a cocktail of other drugs, ever since.

4 weeks ago I was trying to move a heavy garden comments please!, and fractured the t12 vertebrae in my spine. I have been wearing a Jewetts brace 24/7 ever since and gave been told that I have mild osteoporosis and am now more likely to have further fractures.

Has anyone else had a spinal fracture like this and if so, how was it treated and how long before you were pain free?

Thanks in advance for all and any advice.

Kind regards

Jacky x

8 Replies

  • Not had any fractures ( luckily) but I was told years ago, when I first started life long warfarin, I would develop osteoporosis!....

    I got a body scan at the beginning, sadly never had another, but I moved areas ( couple of times) and been under different medical care, but I am awaiting referral, and this is on my list of questions when I get there! Sarahx

  • Hi Ssrah,

    Thanks for your reply. I wasn't aware that warfarin was one of the drugs that can cause osteoporosis but definitely try and get a DEXA scan if you can. It's no fun going through a spinal fracture although I now read that they're very common?! Thanks for your help and good luck.

    Kind regards,

    Jacky Xxx

  • Hi i am on life long warfarin and i have osteoporosis and get a lot of pain i can not reduce my steroids either as i have chronic obstructive airways disease and me to on a cocktail of other medication, i have been taken this since 1997,

    Keep well x

  • Many thanks for your reply. Xxx

  • Hi - really sorry to hear of your fracture and pain. I'm on the cusp of osteoporosis after the menopause and 20+ years of low molecular weight heparin plus 13 yrs of steroids following a renal transplant. Fortunately I haven't had any fractures and I have been having annual DEXA scans to keep an eye on things. Will probably start bisphosphonates at my next appointment .

    Wondered if have you been taking any preventive medication? I hear they have improved and the side effects are less than they used to be. Am also taking prescribed Vit D and was on alfacalcidol until my serum calcium increased too much so might be useful to discuss with your consultant? Can't offer any advice re pain I'm afraid, although I understand acupuncture can be helpful in some cases. Do hope things improve for you soon xx

  • Hi,

    You must be psychic ! Just had a call from my rheumy to say that they'd decided to put me on Alendronate (70mg once a week) and a combined vitamin D and calcium tablet (2 a day)....trouble is now I've had to start using a second dosette box because all my tablets won't fit into one! Think I'm going to start rattling soon!

    Your idea of acupuncture was something I'd asked about before for my normal lupus pain but the local lady wouldn't do it because I'm on warfarin. Another friend has recommended a TENS machine so I'm going to explore the cost if that today.

    Many thanks for your help and I hope you keep well...sounds like you've been "through the mill" too!

    Kind regards

    Jacky xxx

  • Hi Jacky

    Sorry to hear about your diagnosis of osteoporosis - I think a number of different drugs can cause it - heparin (Clexane/Fragmin) is the worst culprit but I understand that steroids can do it too. I was prescribed steroids in short bursts (usually when very unwell or for pregnancy) and my neck now has three herniated discs and ... this is new one on me .... they have caused cataracts on both my eyes at age 44. It's swings and roundabouts - they make you feel better but then accelerate other problems. I personally don't want to touch steroids again, but some people are just too ill not. Hope your back improves :)

  • Hi,

    Many thanks for your reply. I now realise that a few of the drugs routinely prescribed for SLE and APS, can cause other problems later in life but as you said, at the time, we have no choice. I will talk to my rheumy though and suggest that DEXA scans are routinely done for long term users of steroids and warfarin....although I understand the budgetary restrictions on the NHS probably won't allow this!

    Thanks again. Xxx

You may also like...